Alert archive / North Dakota / Wind Chill Advisories in 2020
Wind Chill Advisory 2, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind chill advisory at Jan 9, 2020, 2:11 PM CST for 13 counties in North Dakota; 9 counties in Minnesota. It took effect at Jan 10, 2020, 12:00 AM CST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 9, 2020, 2:11 PM CST (20:11 UTC)
- In effect from
- Jan 10, 2020, 12:00 AM CST
- Expired
- Jan 10, 2020, 11:56 AM CST
- In force
- 12 hr
- Issued by
- NWS Grand Forks, ND
All 22 counties
Clearwater County, MN, Kittson County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 51 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.2 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 742 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -93 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
748 WWUS43 KFGF 092011 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 211 PM CST Thu Jan 9 2020 NDZ006-007-014-015-024-026-054-101800- /O.NEW.KFGF.WC.Y.0002.200110T0600Z-200110T1800Z/ Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Western Walsh County- Including the cities of Cando, Langdon, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, Tolna, Edinburg, Adams, and Lankin 211 PM CST Thu Jan 9 2020 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST FRIDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...Portions of northeast North Dakota. * WHEN...From midnight tonight to noon CST Friday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MNZ001-002-004-005-007-008-013>016-022-023-NDZ008-016-027>030-038- 101800- /O.NEW.KFGF.WC.Y.0002.200110T0900Z-200110T1800Z/ West Polk-Norman-Kittson-Roseau-West Marshall-East Marshall- Pennington-Red Lake-East Polk-North Clearwater-Mahnomen- South Clearwater-Pembina-Eastern Walsh County-Grand Forks-Griggs- Steele-Traill-Barnes- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Grafton, Park River, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, and Valley City 211 PM CST Thu Jan 9 2020 ...WIND CHILL ADVISORY IN EFFECT FROM 3 AM TO NOON CST FRIDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...Portions of northwest Minnesota and northeast and southeast North Dakota. * WHEN...From 3 AM to noon CST Friday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
3 follow-up statements
473 WWUS43 KFGF 100402 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 1002 PM CST Thu Jan 9 2020 NDZ006-007-014-015-024-026-054-101800- /O.CON.KFGF.WC.Y.0002.200110T0600Z-200110T1800Z/ Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Western Walsh County- Including the cities of Cando, Langdon, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, Tolna, Edinburg, Adams, and Lankin 1002 PM CST Thu Jan 9 2020 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST FRIDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...Portions of northeast North Dakota. * WHEN...From midnight tonight to noon CST Friday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MNZ001-002-004-005-007-008-013>016-022-023-NDZ008-016-027>030-038- 101800- /O.CON.KFGF.WC.Y.0002.200110T0900Z-200110T1800Z/ West Polk-Norman-Kittson-Roseau-West Marshall-East Marshall- Pennington-Red Lake-East Polk-North Clearwater-Mahnomen- South Clearwater-Pembina-Eastern Walsh County-Grand Forks-Griggs- Steele-Traill-Barnes- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Grafton, Park River, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, and Valley City 1002 PM CST Thu Jan 9 2020 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 3 AM TO NOON CST FRIDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...Portions of northwest Minnesota and northeast and southeast North Dakota. * WHEN...From 3 AM to noon CST Friday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
299 WWUS43 KFGF 100931 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 331 AM CST Fri Jan 10 2020 MNZ001-002-004-005-007-008-013>016-022-023-NDZ006>008-014>016-024- 026>030-038-054-101800- /O.CON.KFGF.WC.Y.0002.000000T0000Z-200110T1800Z/ West Polk-Norman-Kittson-Roseau-West Marshall-East Marshall- Pennington-Red Lake-East Polk-North Clearwater-Mahnomen- South Clearwater-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill- Barnes-Western Walsh County- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Edinburg, Adams, and Lankin 331 AM CST Fri Jan 10 2020 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Very cold wind chills. Wind chills as low as 35 below zero. * WHERE...Portions of northwest Minnesota and northeast and southeast North Dakota. * WHEN...From 3 AM to noon CST Friday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
153 WWUS43 KFGF 101756 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 1156 AM CST Fri Jan 10 2020 NDZ007-014-015-024-026-028-029-054-111800- /O.CAN.KFGF.WC.Y.0002.000000T0000Z-200110T1800Z/ /O.NEW.KFGF.WC.Y.0003.200110T1800Z-200111T1800Z/ Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele- Western Walsh County- Including the cities of Langdon, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, Tolna, Cooperstown, Finley, Hope, Edinburg, Adams, and Lankin 1156 AM CST Fri Jan 10 2020 ...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST SATURDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 35 below zero. * WHERE...Portions of northeast and southeast North Dakota. * WHEN...Until noon CST Saturday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MNZ001-002-004-005-007-008-013>016-022-023-NDZ006-008-016-027-030- 038-101900- /O.CAN.KFGF.WC.Y.0002.000000T0000Z-200110T1800Z/ West Polk-Norman-Kittson-Roseau-West Marshall-East Marshall- Pennington-Red Lake-East Polk-North Clearwater-Mahnomen- South Clearwater-Towner-Pembina-Eastern Walsh County-Grand Forks- Traill-Barnes- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Cando, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Grafton, Park River, Grand Forks, Mayville, Hillsboro, Hatton, Portland, and Valley City 1156 AM CST Fri Jan 10 2020 ...WIND CHILL ADVISORY IS CANCELLED... With warmer temperatures and lighter winds this afternoon the wind chill advisory in the Red River Valley and northwest Minnesota is cancelled. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Jan 9, 11:49 AM CST, 2 hours 22 minutes earlier.
Area forecast discussion, Jan 9, 11:49 AM CST, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1149 AM CST Thu Jan 9 2020 .UPDATE... Issued at 1004 AM CST Thu Jan 9 2020 Starting to see reports in our east/southeast of light snow matching regional radar returns. Pocket of light snow upstream along International Border is still in line to track into our north through the early afternoon as well. Additional reports of flurries between these areas as well. Adjusted PoPs and mention of flurries to account for these current trends. With expansive stratus over our CWA and upstream, I also adjusted sky cover through this afternoon. There should be a trend towards stratus clearing west to east this evening, though lingering mid or high clouds are still possible within west-southwest flow. I adjusted for these sky trends. Still only expecting minimal impacts through this afternoon from any light snow/flurries. UPDATE Issued at 638 AM CST Thu Jan 9 2020 Add flurries to some areas for today given a few observations of -SN and P6SM vsby. Wind shift/cold front is now across central North Dakota. Radar returns across the southeast FA appear to be virga at the moment. Will be watching the radar returns currently just north of Minot and increase PoPs as it approaches if confidence is high enough for at least a dusting of snow. Some drifting snow today possible where at least an inch of snow fell yesterday (mainly near the International border). Overall, impacts will be minimal. && .SHORT TERM...(Today through Friday) Issued at 342 AM CST Thu Jan 9 2020 Isolated light snow chances today, and then hazardous wind chills Friday morning (Devils Lake Basin/northern Red River Valley) will be the main concerns/impacts. Slow moving upper level low can be seen on water vapor imagery entering central North Dakota. Snow has ended across much of the region as warm air advection and weak embedded shortwave have exited to the northeast. Additional light snow is possible near the International border as the upper low propagates through the region. Otherwise, there is another weak upper wave across South Dakota that may provide light snow to west central Minnesota. Overall impacts will be minimal. Main story is that clouds will likely remain through much of the day, with temperatures climbing into or remaining in the teens. Weak cold front will move through the region today, but cloud cover will keep temperatures from falling, plus cold air advection is weak. Surface ridging builds into the region tonight and Friday. A much colder airmass advects into the region at the same time. As this happens, winds aoa 10 knots combined with very cold temperatures will lead to hazardous wind chills -25F to -35F for at least the Devils Lake basin into the northern Valley Friday morning. Although dry weather is expected on Friday, temperatures will struggle to get above 0F. .LONG TERM...(Friday night through Wednesday) Issued at 342 AM CST Thu Jan 9 2020 Friday night into the weekend, we are looking at colder than average temperatures with regular reinforcements of Arctic air as we head into next week. This will facilitate continued below average temperatures across the Northern Plains and into the upper Midwest. Precipitation will tend to run near to just above average across the span of the extended forecast; however, confidence is rather low due to ensemble spread and disagreement between the deterministic models. High confidence impacts for the Saturday through Thursday time frame look to be limited mainly to colder than average temperatures and dangerously cold wind chills. There is a lower confidence signal for snow as we head into the Monday through Wednesday time frame. Dangerously cold wind chills are likely Friday night into Saturday morning as air temperatures plunge into the -25 to -20 degree range. Our wind chills are expected to fall below -30 degrees as a result of relatively light, but impactful south to southeast winds of 5 to 15 mph. Shortwave H5 ridging will begin building into the area later during the day, but temperatures will not likely reflect this as we are looking at highs only reaching the single digits. For Sunday, the ridge takes shape a bit better with morning temperatures in the single digits below zero to near zero from west to east. Daytime temperatures will be able to reach into the upper single digits to teens above zero. Heading into Monday, we will be on the trailing side of the ridge with increasing chances for snow. A series of two H5 shortwaves is expected to usher in more Arctic air during this period. Moisture availability will be in question as the first shortwave moves through the area, but at this time only light snow looks favored. The stronger of the two shortwaves pushes through the area late Monday into Tuesday with a slightly better chance for accumulating snow. The Arctic air mass that is set to move into the region late Tuesday through Thursday will bring temperatures back into the negative domain for both highs and lows. Although we are still in the preliminary analysis of this air mass, early indications show wind chill potential in the -45 to -35 degree range with air temperatures in the -25 to -20 range. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1149 AM CST Thu Jan 9 2020 Widespread MVFR ceilings continue across much of eastern ND and northwest MN. A few pockets of IFR may impact locations in eastern ND this afternoon, but confidence regarding cover or these conditions prevailing is low. Very light snow/flurries have been reported at times and vis has been reduced at times to 3-6sm range. This shouldn't persist for very long at terminals where it occurs. Expect ceilings to improve to VFR west to east late this afternoon into the evening. Winds will tend to increase from the west-northwest through this afternoon with prevailing winds generally 10-13kt through Friday morning. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...DJR SHORT TERM...TG LONG TERM...Lynch AVIATION...DJR
Hazardous weather outlook, Jan 9, 3:22 AM CST, 10 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 322 AM CST Thu Jan 9 2020 MNZ001-004-005-007-008-013>015-NDZ006>008-014>016-024-026>030-054- 101300- West Polk-Kittson-Roseau-West Marshall-East Marshall-Pennington- Red Lake-East Polk-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill- Western Walsh County- 322 AM CST Thu Jan 9 2020 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight Expect hazardous wind chills of -25F to -35F after midnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Hazardous wind chills of -25F to -35F will continue through Friday morning. Light snow chances exist this weekend into early next week along with the potential for periods of hazardous wind chills. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ002-003-006-009-016-017-022>024-027>032-040-NDZ038-039-049-052- 053-101300- Norman-Clay-Lake Of The Woods-North Beltrami-North Clearwater- South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Barnes-Cass-Ransom-Sargent-Richland- 322 AM CST Thu Jan 9 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Light snow chances exist this weekend into early next week along with the potential for periods of hazardous wind chills. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jan 9, 8:39 AM CST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
839 AM CST THU JAN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 2 ESE LAKE BRONSON 48.72N 96.62W
01/09/2020 M1.0 INCH KITTSON MN CO-OP OBSERVER
CO-OP OBSERVER STATION LBRM5 LAKE BRONSON 2
ESE. THE DURATION OF THE SNOW EVENT WAS 24
HOURS.
&&Nearby
Wind Chill Advisories in North Dakota, 2020Wind Chill Advisories in Minnesota, 2020Every wind chill advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.